Cardiovascular instability associated with calcium channel blocker toxicity comprises a small percentage of overdose presentations, yet they are associated with a high mortality rate. We detail the management of a 64-year-old man who took an intentional overdose of 840 mg nimodipine. We include the treatment he received and highlight the scarcity of evidence behind the use of gastric decontamination, calcium, glucagon, intravenous lipid emulsion, high-dose insulin therapy, sodium bicarbonate, vasopressors and methylene blue in calcium channel blocker toxicity. Additionally, the article explores the use of electrical pacing and venoarterial extracorporeal membrane oxygenation (VA-ECMO). Following successful weaning of VA-ECMO, the patient was successfully extubated but remained neurologically impaired due to hypoxic-ischaemic brain injury, critical care polyneuropathy and renal failure requiring dialysis. He has cerebral performance category 3; he has mild cognitive impairment but able to perform some activities of daily living independently and communicate his thoughts and needs. He requires no respiratory or cardiovascular support.
- drugs and medicines
- emergency medicine
Statistics from Altmetric.com
Contributors Both authors were involved in the clinical case and the subsequent conception and design of article, acquisition of data, write-up and revision. Both authors have approved the final manuscript for submission and are accountable for the article.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.